Alert archive / California / Flash Flood Watches in 2021
Flash Flood Watch 3, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood watch at Oct 24, 2021, 8:11 AM PDT. It took effect at Oct 25, 2021, 6:00 AM PDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Oct 24, 2021, 8:11 AM PDT (15:11 UTC)
- In effect from
- Oct 25, 2021, 6:00 AM PDT
- Expired
- Oct 25, 2021, 12:00 PM PDT
- In force
- 6 hr
- Issued by
- NWS Los Angeles, CA
- Flood severity
- None
The text
As transmitted.
516 WGUS66 KLOX 241511 FFALOX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Los Angeles/Oxnard CA 811 AM PDT Sun Oct 24 2021 CAZ039-052-242315- /O.NEW.KLOX.FF.A.0003.211025T1300Z-211025T1900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Santa Barbara County South Coast-Santa Barbara County Mountains- 811 AM PDT Sun Oct 24 2021 ...FLASH FLOOD WATCH IN EFFECT FOR THE ALISAL BURN AREA FROM 6 AM PDT UNTIL NOON MONDAY... The National Weather Service in Los Angeles/Oxnard has issued a * Flash Flood Watch for a portion of southwest California, including the following areas, Santa Barbara County Mountains and Santa Barbara County South Coast. * Monday morning. * Moderate to heavy rain is expected in and around the Alisal burn area with peak rainfall rates of 0.30 to 0.60 inch per hour. There is the potential for rainfall rates of up to 1 inch per hour. * Significant mud and debris flows will be possible in and around the Alisal burn area. This could affect roads and structures in the affected area, including Refugio Road and Highway 101. PRECAUTIONARY/PREPAREDNESS ACTIONS... Flash flooding and debris flows will be a particular threat in and below the recently burned areas. A flash flood watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. Residents in or below the recently burned areas are urged to take the steps necessary to protect their property. Persons in the watch area should remain alert and follow directions of emergency preparedness officials. && $$ Sirard
3 follow-up statements
113 WGUS66 KLOX 242308 FFALOX Flood Watch National Weather Service Los Angeles/Oxnard CA 408 PM PDT Sun Oct 24 2021 CAZ039-052-251230- /O.CON.KLOX.FF.A.0003.211025T1300Z-211025T1900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Santa Barbara County South Coast-Santa Barbara County Mountains- 408 PM PDT Sun Oct 24 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE ALISAL BURN AREA FROM 6AM PDT TO NOON PDT MONDAY... The Flash Flood Watch continues for * A portion of southwest California, including the following areas, Santa Barbara County Mountains and Santa Barbara County South Coast. * Monday morning. * Moderate to heavy rain with peak rainfall rates of 0.30 to 0.60 inch per hour is expected in and around the Alisal burn area. There is a chance however for rainfall rates of up to 1 inch per hour, which would exceed USGS thresholds for significant debris flows. * Significant mud and debris flows are possible in and around the Alisal burn area. The greatest threats are to roads, including but not limited to Refugio Road and Highway 101, with a smaller chance of impacting structures. PRECAUTIONARY/PREPAREDNESS ACTIONS... Flash flooding with mud and debris flows will be a particular threat in and below the recently burned areas. A flash flood watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. Residents in or below the recently burned areas are urged to take the steps necessary to protect their property. Persons in the watch area should remain alert and follow directions of emergency preparedness officials, including applicable evacuation orders. && $$ Kittell
817 WGUS66 KLOX 250813 FFALOX Flood Watch National Weather Service Los Angeles/Oxnard CA 113 AM PDT Mon Oct 25 2021 CAZ039-052-251900- /O.CON.KLOX.FF.A.0003.211025T1300Z-211025T1900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Santa Barbara County South Coast-Santa Barbara County Mountains- 113 AM PDT Mon Oct 25 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 6 AM THIS MORNING TO NOON PDT TODAY... The Flash Flood Watch continues for * A portion of southwest California, including the following areas, Santa Barbara County Mountains and Santa Barbara County South Coast. * From 6 AM this morning to Noon PDT today. * Moderate to heavy rain with peak rainfall rates of 0.30 to 0.60 inch per hour is expected in and around the Alisal burn area. There is a chance however for rainfall rates of up to 1 inch per hour, which would exceed USGS thresholds for significant debris flows. * Significant mud and debris flows are possible in and around the Alisal burn area. The greatest threats are to roads, including but not limited to Refugio Road and Highway 101, with a smaller chance of impacting structures. PRECAUTIONARY/PREPAREDNESS ACTIONS... Flash flooding with mud and debris flows will be a particular threat in and below the recently burned areas. A flash flood watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. Residents in or below the recently burned areas are urged to take the steps necessary to protect their property. Persons in the watch area should remain alert and follow directions of emergency preparedness officials, including applicable evacuation orders. && $$ Stewart
375 WGUS66 KLOX 251903 FFALOX Flood Watch National Weather Service Los Angeles/Oxnard CA 1203 PM PDT Mon Oct 25 2021 CAZ039-052-252015- /O.EXP.KLOX.FF.A.0003.000000T0000Z-211025T1900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Santa Barbara County South Coast-Santa Barbara County Mountains- 1203 PM PDT Mon Oct 25 2021 ...FLASH FLOOD WATCH HAS EXPIRED FOR THE ALISAL BURN SCAR IN SANTA BARBARA COUNTY... The Flash Flood Watch has expired for the Alisal burn scar in Santa Barbara county. While there will likely be scattered showers until 1 pm, there is no longer a threat of heavy rainfall. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ Gomberg
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood watch went out at Oct 24, 3:09 AM PDT, 5 hours 2 minutes earlier.
Area forecast discussion, Oct 24, 3:09 AM PDT, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
309 AM PDT Sun Oct 24 2021
.SYNOPSIS...24/206 AM.
A powerful Pacific storm system will bring widespread moderate to
heavy rain to the area Sunday night and Monday, along with gusty
winds and cooler temperatures. Rainfall totals will be highest in
northwestern San Luis Obispo County. Warming and drying are
expected the rest of next week.
&&
.SHORT TERM (TDY-TUE)...24/249 AM.
Synoptically, there is a deep upper level low in the Gulf of
Alaska, with an associated trough extending down the Pacific
coast. The low is positioned such that the inflow will draw very
moist air in an atmospheric river setup. This system will move
fairly slowly southwards allowing for extended periods of rain in
northern and central California. Once the system is south of the
Monterey Bay area it should move more rapidly down the coast and
through our area beginning Sunday night in SLO Co and lasting to
Monday afternoon in LA County. After the trough has exited to the
east a ridge will develop by Wednesday and the region will warm
under clearing skies and offshore flow.
Warm air advection in advance of the approaching storm system
will bring slight warming to many areas on Sunday, with a
continuation of partly to mostly cloudy skies. Some warm frontal
light rains may begin as early as late Sunday afternoon across the
northern portions of San Luis Obispo county, then expected to
overspread much of San Luis Obispo and Santa Barbara counties on
Sunday night. Even during the warm-frontal precipitation, we could
see some orographic enhancement along the Santa Lucia and Santa
Ynez ranges due to increasing south to southwest low level wind
flow. High-resolution models are suggesting the storm may pause
for a few hours around the northern border of our area, which
would drive up rainfall amounts. The northwest portion of SLO
County is now forecast to receive over 4 inches of rain, with
brief heavy rain beginning there around 2 am Monday.
This system has a combination of ample moisture (with
precipitable water values up to 1.5 inches) along with fairly
strong dynamics and orographic enhancement due to south-southwest
low level flow of 30-50 knots in the boundary layer. Overall
rainfall projections still generally on track with 1-3 inches for
much of San Luis Obispo and Santa Barbara counties, except locally
up to 4 inches across the northwestern portions of the San Lucia
range as mentioned above. Most of LA/Ventura counties are
expected to see between 0.50 and 1.50 inches, except locally up to
2 inches in the foothills and coastal slopes.
High resolution ensemble models are indicating rainfall rates
along the cold front will be between 0.5 and 0.75 inches per hour,
with 0.25 to 0.5 more generally elsewhere. The heavier rain looks
to fall mainly in San Luis Obispo and Santa Barbara counties.
These types of rainfall rates will likely result in flood
advisories issued for shallow debris flows and rockslides in
recent burn areas.
There is a chance that USGS 15, 30, or 60 minute warning
thresholds could be reached for the Alisal burn scar which could
result in more significant debris flow activity. It is likely that
the morning shift will issue a Flash Flood Watch for the Alisal
burn scar if high resolution model data continues to show the
threat of these embedded heavier downpours. It appears the highest
rainfall intensities will impact the Alisal burn scar between 7
am and 11 am on Monday.
Even slight changes in the speed or orientation of storms like
this can make for significant differences in both the rainfall
amounts and rates, so QPF may need to be adjusted upward.
Strong and gusty S to SW winds ahead of the main front can be
expected across the region Sunday night and Monday. Winds will
probably reach advisory levels for much of SLO/SBA Counties later
Sunday night into Monday morning.
Snow is not going to be a factor with this weather system as snow
levels should remain well above 8000 feet until falling to around
6000 feet in the cold air mass behind the front on Monday
evening.the tail end of the event Mon evening. The coldest air
and most unstable airmass with this storm still looks to remain
over northern and central CA thru Mon, resulting in a minimal
thunderstorm threat (5-10%) across our forecast area.
Temperatures will turn cooler on Monday with the clouds and rain
over the region. Highs will be about 7-14 degrees below seasonal
norms, and only reach into the upper 50s and 60s for the coast and
valleys.
The upper level trough will move further to the east later Monday
night through Tuesday, allowing heights to increase to near 583
dam. Skies will become partly cloudy by Monday night and sunny on
Tuesday. Temperatures on Tuesday will be a few degrees warmer
than Monday, but highs will still be about 5-10 degrees below
normal for many areas.
Upper level ridging will continue to build on Wednesday, with
heights up to around 586 dam. The LAX-DAG gradient is currently
forecast to be almost -3 by Wednesday morning and the resulting
offshore flow will bump up valley and coastal temperatures and
should keep the marine layer well offshore.
.LONG TERM (WED-SAT)...24/308 AM.
Upper level ridging will build slightly on Thursday, with
heights possibly up another 1 or 2 dam, and offshore gradients
are expected again. Thursday should be the warmest day of the week
and afternoon high temperatures will probably be a few degrees
above normal. Breezy to gusty N to NE winds will be possible
mainly night and morning hours in the usual wind- prone areas
through midweek. Mostly clear skies can be expected across the
region.
The area should be at the southern edge of a weak upper
level trough on Friday that may be another rainmaker in northern
California, but leave us only partly cloudy and a bit cooler. The
trough could also bring the return of marine layer clouds along
coastal areas Friday night into Saturday morning.
Upper level ridging should move back in on Saturday though Sunday.
&&
.AVIATION...24/0629Z.
At 0528Z at KLAX, the marine layer was 4200 feet deep. The top of
the inversion was around 5400 at a temperature of 12 C.
Good confidence in KWJF and KPMD TAFs. Low to moderate confidence
elsewhere. High clouds will likely disrupt the marine layer so
any stratus formation will be disorganized. Regardless, fairly
good confidence that any cig heights will be MVFR, with a chance
of IFR for KSMX and KSBP. Lower confidence in timing of rain
moving into the area Sunday afternoon and night but good
confidence in a chance of rain only for sites north of Point
Conception by 06Z.
KLAX...Low to moderate confidence in TAF. Low clouds and fog with
a mix of MVFR and VFR cigs are expected through 18Z. Timing
between flight cats may be off several hours. Good confidence that
an east wind component will be less than 5 kt.
KBUR...Low to moderate confidence in TAF. There is a 40% chance of
conditions remaining VFR through the period.
&&
.MARINE...24/223 AM.
Across the waters from the Central Coast to San Nicolas Island,
buoys indicate seas remain near or above 10 feet, maintaining SCA
level conditions. Seas may come down some through the morning,
but gusty S to SE winds will pick up late morning into the
afternoon ahead of a strong frontal system. As such, will keep the
current SCAs in effect through 6pm. As the front moves through the
waters Sunday night into Monday, there will be a period of gusty S
to SW winds everywhere, then shifting to typical W to NW behind
the front. High confidence in a period of Gale force winds north
of Point Arguello from Sunday evening through early Monday
morning. As a result, have upgraded the Gale Watch to a Gale
Warning. SCAs have been issued for the waters south of Point
Conception for early Monday morning through Monday night. Once the
front moves out of the area later on Monday, gusty NW winds may
linger through Tuesday.
This storm will also bring a large NW swell impacting all areas
by Monday and last through Wednesday, peaking Monday afternoon
through early Tuesday. During this peak, large breaking waves will
pose dangers to boats and divers nearshore, with breaking waves
possible over the Morro Bay and Ventura Harbor entrances, which
will be highlighted in a Marine Weather Statement. The chance of
thunderstorms is minimal.
&&
.BEACHES...24/252 AM.
Moderate to high confidence in a very large west-northwest swell
peaking at 15 to 20 feet with a 17 second period over the Central
Coast, with about half those heights for the inner waters from
Santa Barbara to Orange County. The peak of the swell will be
Monday morning through early Tuesday morning. A swell this size
will result in high surf and dangerous rip currents over nearly
all coasts. High Surf Advisories have been issued for all coasts
through Tuesday evening. Surf heights of 15 to 20 feet are
expected across the Central Coast, which could bring local damage
to coastal structures like piers. As a result, there is still the
possibility of upgrades to High Surf Warnings if sets above 20
feet are expected. For west facing beaches of LA/Ventura counties,
surf of 6-12 feet can be expected, highest near Ventura Harbor.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect from 3 AM Monday to 3 AM PDT
Wednesday for zones 34-35. (See LAXCFWLOX).
High Surf Advisory in effect from 7 AM Monday to 3 AM PDT
Wednesday for zones 39-40. (See LAXCFWLOX).
High Surf Advisory in effect from 11 AM Monday to 3 AM PDT
Wednesday for zones 41-87. (See LAXCFWLOX).
PZ...Small Craft Advisory in effect until 6 PM PDT this evening
for zones 645-670-673. (See LAXMWWLOX).
Gale Warning in effect from 6 PM this evening to 6 AM PDT
Monday for zones 645-670-673. (See LAXMWWLOX).
Small Craft Advisory in effect from 8 AM Monday to 5 AM PDT
Tuesday for zone 650. (See LAXMWWLOX).
Small Craft Advisory in effect from 11 AM Monday to 5 AM PDT
Tuesday for zone 655. (See LAXMWWLOX).
Small Craft Advisory in effect from 5 AM Monday to 5 AM PDT
Tuesday for zone 676. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK (TUE-SAT).
High surf and dangerous rip currents will affect area beaches
Tuesday through Wednesday, largest into Tuesday with potential
harbor closures.
&&
PUBLIC...jld/Gomberg
AVIATION...Stewart
MARINE...Stewart
BEACHES...Gomberg/Stewart
SYNOPSIS...jld
weather.gov/losangelesThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 9:09 PM PDT | Small Craft Advisory | LOX | 21 hr | |
| Oct 23, 9:48 PM PDT | High Surf Advisory | LOX | Los Angeles | 4 days |
| Oct 24, 2:49 AM PDT | Gale Warning | LOX | 30 hr | |
| Oct 24, 2:49 AM PDT | Small Craft Advisory | LOX | 4 days | |
| Oct 24, 2:19 PM PDT | Wind Advisory | LOX | Los Angeles, Santa Barbara | 28 hr |
| Oct 24, 4:49 PM PDT | High Surf Warning | LOX | 44 hr |
Nearby
Flash Flood Watches in California, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.